What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 17, 2:12 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 17, 2:12 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
312 PM EDT Sat Jun 17 2017
.DISCUSSION...
Large thunderstorm complex over Missouri early this morning,
generated a lot of latent heat release, with some of the warming in
the mid levels pushing into southeast Michigan this afternoon, as
500 mb temps rise above -7 C south of M-59. Thus, thinking we are
looking at bulk of shower/thunderstorms late this afternoon/early
this evening north of M-59 where remnant MCV is tracking. Cloud
cover from this morning activity delayed the warming up north, but
MLCAPES have now reached 1000-1500 J/KG up to I-69 corridor. With
mid level jet coming in, helping to boost 0-6 KM Bulk shear to
around 40 knots, storms bear watching for isolated severe threat.
500 MB height falls to accelerate tonight as strong upper
wave/digging trough ejects out of Eastern Montana/Dakotas, reaching
Lake Michigan around 12z Sunday, which looks to be the highest
probability of showers and thunderstorms, and will carry likely pops
with the good large scale forcing late tonight into early Sunday
morning. There is concern possible MCS developing over Western Ohio
Valley early this evening will disrupt our moisture
return/transport, or again lead to a lot of latent heat release and
warming of the mid levels, preventing instability/capes from even
exceeding a 1000 J/KG. None-the-less, 17Z Rap13 indicating 850 MB
computed cape around 1000 J/kg which poses a low chance of severe
with 45+ knot low level jet overhead. Favoring the instability/low
level theta-e ridge axis to be east of the CWA by around 16Z, with
dry conditions expected for the afternoon hours. Deep boundary
layer mixing looks to promote wind gusts at least around 25 knots as
temps recover into the lower 80s with weak post frontal cold
advection.
Cooler/cyclonic northwest flow for Monday as large 500 MB Low tracks
off toward James Bay. 500 MB temps lowering to between -16 to -18 C
over Lower Michigan. Enough surface based instability expected to
generate scattered showers and isolated thunderstorms during the
afternoon, as NAM indicating surface capes up to 1000 J/KG. That may
be a little high as surface dew pts mix down in afternoon as high
temps rise in the 70s, but with low freezing levels, small hail will
be possible, along with gusty winds with the deep/dry sub cloud
layer.
&&
.MARINE...
Moderately strong storm system for early summer will traverse the
central Great Lakes region on Sunday. In advance of this system, a
couple of rounds of showers and thunderstorms are possible, with the
best chances during the first half of Sunday as the cold front
crosses the region. Winds are expected to approach small craft
gusts, but the flow will be predominantly offshore - so waves will
should remain somewhat tempered. The exception will be Saginaw Bay
where longer fetch conditions will become establish behind the front.
&&
.HYDROLOGY...
A very moist atmospheric column will support heavy downpours with
thunderstorm activity through midday Sunday. While coverage will be
somewhat limited, those areas that experience thunderstorms could
see rainfall totals exceeding an inch. This will result in localized
ponding of water and possible short duration flooding in favorable
drainage basins.
&&
.PREV DISCUSSION...
Issued at 129 PM EDT Sat Jun 17 2017
AVIATION...
Unsettled conditions will prevail through the forecast period. There
will be a few opportunities for thunderstorm activity at the area
terminals. The first mainly across the far north during the mid-late
afternoon hours. Expectations are for this activity to struggle
migrating south into the Detroit area terminals. Given there will be
amble resident instability, can't rule out scattered convection
touched off along residual boundaries - so will advertise VCTS in
the mature boundary layer time window. The next prospects for
thunderstorms will be late overnight toward dawn - as organized
upstream activity attempts to work in from the west. Still a great
deal of uncertainty associated with this feature. The final
opportunity will be in advance of the cold front during the late
morning hours Sunday. Otherwise, winds will be somewhat gusty today
in the warm sector, and again Sunday once the surface layer
destabilizes.
For DTW...low chances for thunderstorms through tonight. Will
certainly have to monitor upstream activity toward daybreak. The
best chance for a thunderstorm will be during the late morning hours
on Sunday. Meaningful ceilings will become more prominent overnight
into Sunday morning.
//DTW THRESHOLD PROBABILITIES...
* Low for thunderstorms this evening and tonight.
* Medium for a thunderstorm late Sunday Morning.
* Medium for ceilings aob 5000 ft overnight into Sunday Morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...SF
MARINE.......Mann
HYDROLOGY....Mann
AVIATION.....Mann
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 17, 2:41 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
341 PM EDT Sat Jun 17 2017
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181100-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
341 PM EDT Sat Jun 17 2017
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected through this evening, mainly
north of the M-59 corridor. A better chance of thunderstorms and
coverage then expected to develop by sunrise Sunday across all of
southeast Michigan as a cold front approaches. There is a slight
chance of severe thunderstorms with the main hazards being damaging
winds and large hail to about one inch in diameter. Storm motion will
be to the northeast at 35 mph. The stronger thunderstorms will also
produce torrential rainfall, capable of producing rainfall in excess
of 1 inch, which could lead to minor urbanized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Any lingering scattered thunderstorms Sunday morning coming to an
end as the cold front exits east.
Isolated thunderstorms are possible during the afternoon hours of Monday
and Tuesday. Another chance of thunderstorms will then arrive on
Thursday.
.SPOTTER INFORMATION STATEMENT...
Dispatchers, please notify your emergency manager immediately.
Spotter activation may be needed this evening and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-181100-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
341 PM EDT Sat Jun 17 2017
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected through this evening, mainly
over Lake Huron. A better chance of thunderstorms and coverage then
expected to develop by sunrise Sunday across all marine waters
as a cold front approaches. There is a slight chance of severe
thunderstorms with the main hazards being damaging winds and large
hail to about one inch in diameter. Storm motion will be to the
northeast at 35 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Any lingering scattered thunderstorms Sunday morning coming to an
end as the cold front exits east.
Isolated thunderstorms are possible during the afternoon hours of Monday
and Tuesday. Another chance of thunderstorms will then arrive on
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
SF
In the hours before
Special weather statement, Jun 17, 12:40 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
140 PM EDT SAT JUN 17 2017
MIZ047-048-053-171915-
Bay MI-Saginaw MI-Midland MI-
140 PM EDT SAT JUN 17 2017
...SPECIAL WEATHER STATEMENT...
At 139 PM EDT, Doppler radar indicated thunderstorms along a line
extending from 6 miles east of Grant to near Ithaca. Movement was
northeast at 45 mph.
Winds in excess of 30 mph will be possible with these storms.
Strong thunderstorms will be near...
Merrill around 205 PM EDT.
Saginaw, Zilwaukee and Bridgeport around 230 PM EDT.
Essexville around 240 PM EDT.
Oil City around 300 PM EDT.
Coleman around 305 PM EDT.
Sanford and Edenville around 315 PM EDT.
Other locations impacted by these storms include Mount Forest,
Carrollton, Crump, Buena Vista Township, Poseyville, Willard,
Indiantown, Laporte, Averill and Swan Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
4399 8417 4400 8415 4400 8405 4391 8404
4391 8391 4392 8390 4392 8388 4374 8391
4369 8387 4365 8377 4341 8380 4331 8437
4347 8437 4347 8461
TIME...MOT...LOC 1739Z 246DEG 39KT 4331 8569 4327 8463
MannSpecial weather statement, Jun 17, 2:45 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
345 PM EDT SAT JUN 17 2017
MIZ047-053-172045-
Saginaw MI-Midland MI-
345 PM EDT SAT JUN 17 2017
...SPECIAL WEATHER STATEMENT...
At 345 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Edmore to near Belding. Movement was
northeast at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Strong thunderstorms will be near...
Pleasant Valley around 420 PM EDT.
Oil City around 425 PM EDT.
Sanford around 445 PM EDT.
Other locations impacted by these storms include Nelson, Laporte,
Averill, Gordonville, Bombay, Hemlock, Porter Township, Poseyville,
Hope and North Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4372 8461 4383 8423 4383 8417 4334 8418
4327 8437 4347 8437 4347 8461
TIME...MOT...LOC 1945Z 243DEG 28KT 4345 8496 4304 8515
MannSpecial weather statement, Jun 17, 3:14 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
414 PM EDT SAT JUN 17 2017
MIZ076-172045-
Wayne MI-
414 PM EDT SAT JUN 17 2017
...SPECIAL WEATHER STATEMENT...
At 414 PM EDT, Doppler radar indicated a thunderstorm over Romulus,
moving northeast at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Livonia around 435 PM EDT.
Dearborn around 440 PM EDT.
Detroit around 445 PM EDT.
Other locations impacted by this storm include Inkster, Highland
Park, Redford, Garden City, Northeast Detroit, Wayne, Northwest
Detroit, Westland, Dearborn Heights and Hamtramck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4245 8295 4218 8334 4225 8348 4244 8344
TIME...MOT...LOC 2014Z 222DEG 26KT 4226 8337
Mann
Special weather statement, Jun 17, 3:36 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
436 PM EDT SAT JUN 17 2017
MIZ053-061-172130-
Genesee MI-Saginaw MI-
436 PM EDT SAT JUN 17 2017
...SPECIAL WEATHER STATEMENT...
At 436 PM EDT, Doppler radar indicated a thunderstorm 7 miles
southwest of Marion Springs, or 9 miles southeast of Ithaca, moving
east at 40 mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Marion Springs around 445 PM EDT.
St. Charles and Oakley around 500 PM EDT.
Chesaning around 505 PM EDT.
Montrose around 520 PM EDT.
Frankenmuth, Clio and Birch Run around 530 PM EDT.
Other locations impacted by this storm include Brant, Nelson,
Shiawassee National Wildlife Refuge, Garfield, Fosters, Fenmore,
Burt, Gera and Layton Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4340 8370 4322 8370 4322 8368 4313 8368
4312 8393 4313 8393 4313 8437 4334 8437
TIME...MOT...LOC 2036Z 263DEG 33KT 4320 8446
Mann